Ask a Dog Question, Get an Answer ASAP!
Hello, I'm Dr. Deb. I recently came online and see that your question about your Tibetan Terrier hasn't been answered. I'm so sorry that you've had to wait for a response but if you still need assistance, I'd like to help if I can. It sounds like he's quite a fighter and survivor to have gone through as much as he has. I do have several thoughts about his hair loss if he's not itchy and the hair has become very thin or just falls out, especially if hypothyroid disease has been eliminated.1. High dosages of immunosuppressive drugs can cause thinning hair and the inability of the body to regrow it. It's possible that with time, the hair will regrow but it can often take months to do so.2. It's possible that he has developed Cushing's Disease secondary to the high steroid dosage that he was on...a concern when high doses of steroids are used for long periods of time. If this were the case, however, I would expect you to see other signs such as increased thirst or urination or increased hunger, although not all dogs present as we expect. Blood work might be suggestive but usually additional testing would need to be done to confirm.If he's itchy, then that raises a number of other possible causes including food or inhalant or flea allergies; however, such a condition would be much less likely in a dog this age with no previous problems of this sort....not unless you moved or have new carpeting or construction (something new in his world, in other words, to which he is now exposed).Sarcoptes mange mites can cause intense itching for many dogs but I'm assuming that your vet has already considered this.We're somewhat limited when it comes to options for hair regrowth in dogs. Human products such as Rogaine can be toxic to them. But, over the counter Melatonin can be used and has shown success in many cases for hair regrowth. The dose would be 3 mg twice a day although sedation can be seen in some cases. Since quality control issues abound with supplements, I recommend Nature's Bounty as a good brand name.It also can take several months for improvement to be seen with this supplement.I hope this helps. Again, my apologies for the delayed response. Deb
You're more than welcome.His story is an amazing one, especially since he's doing so well now!I might be tempted to see if the hair regrows on it's own as well although my experience with Melatonin has been a positive one for the most part in terms of side effects.I hope he continues to do well. You must shower him with attention each and every day that you have him with you, given what he's gone through:) Deb
Joan: My pleasure...and thanks for the rating; it's greatly appreciated. Good luck:) Regards, Deb